Alert archive / Alabama / Flash Flood Warnings in 2018

Flash Flood Warning 17, NWS Huntsville, AL

October 1, 2018Lawrence County, Alabama

NWS Huntsville, AL issued this flash flood warning at Oct 1, 2018, 6:21 PM CDT for Lawrence County, Alabama. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 1, 2018, 6:21 PM CDT (23:21 UTC)
Expired
Oct 1, 2018, 8:15 PM CDT
In force
114 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

County Lawrence County, AL

The radar

The Columbus AFB radar (KGWX), 117 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.4 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 838 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
838 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Oct 1, 2:41 PM CDT, 3 hours 40 minutes earlier.

Area forecast discussion, Oct 1, 2:41 PM CDT, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
241 PM CDT Mon Oct 1 2018

.NEAR TERM...(Tonight)
Issued at 241 PM CDT Mon Oct 1 2018

Upper level ridge is off to our E/SE along the FL Gulf Coast. Weak
waves moving along the western periphery of this ridge are resulting
in the scattered showers and storms across the TN Valley today. These
storms are also being enhanced by convergence that, based on latest
mesoanalysis, is centered over central AL/TN. Even with the partly
to mostly cloudy skies today there have been enough breaks in the
cloud cover to allow temps to warm into the mid 80s for much of the
area.

For the overnight period the waves will begin to push north of the
area and couple that with the loss of daytime heating all activity
should dissipate quickly tonight. Mostly clear conditions will allow
temps to drop into the upper 60s to around 70 degrees tonight.

.SHORT TERM...(Tuesday through Tuesday night)
Issued at 241 PM CDT Mon Oct 1 2018

The ridge begins to nudge north on Tuesday with the axis of
convergence located more across central TN than over our area. This
should shift the focus for storms out of the area and outside of any
boundary interactions or outflows dropping south into the area we
will probably end up drier than today. Not expecting as much cloud
cover tomorrow, which should result in temps a degree or two warmer.
Lows Tuesday night into Wednesday should fall into the upper 60s to
around 70 degrees.

.LONG TERM...(Wednesday through Sunday)
Issued at 241 PM CDT Mon Oct 1 2018

By Wednesday the ridge becomes centered over the area and with
subsidence increasing have kept the forecast dry for Wednesday. Even
though we received some much needed rainfall last week, the deeper
level soils remain on the drier side. This could play a role in the
temperature forecast from Wednesday through the remainder of the
week. With the relatively dry near surface soil conditions the
temperatures could end up warmer than the models are forecasting.
This was the case a week or two ago when models were suggesting highs
in the lower 90s but we ended up with highs in the mid to upper 90s.
So, with that in mind the current forecast by many of the models for
highs in upper 80s is probably a bit too cool for the strength of
this ridge and the drier near surface soil conditions. Have nudged
values up each day with highs around 90 for Wednesday, then into the
lower 90s for Thursday, and then went with highs around 93-94 for
Friday. This idea for going above guidance is on par with the higher
end of some of the ensemble model forecasts. So, confidence is a bit
higher that we will end up with highs in the low to mid 90s later
this week.

Saturday and Sunday, the upper level ridge will have shifted eastward
to the Atlantic coast and even though we are back along the western
periphery of the ridge. Some of the guidance wants to try and show
afternoon storms developing over the weekend but based on PWATs,
easterly surface winds, and enough subsidence still around, have
kept the forecast dry.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1226 PM CDT Mon Oct 1 2018

Scattered showers with only a few embedded thunderstorms exist across
the TN Valley as of 1730z. Clouds may continue to bounce between
2,000 to 3,000 feet through 19z then VFR conditions are expected. Any
showers or storms that move over either terminal could lower cigs
briefly to MVFR. By tonight the weak wave generating these showers
will move north of the area and VFR conditions are expected through
the remainder of the period. Winds remain out of the S/SE with speeds
around 10kts.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...Stumpf
SHORT TERM...Stumpf
LONG TERM...Stumpf
AVIATION...Stumpf

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Oct 1, 5:14 PM CDT, 1 hour 7 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Huntsville AL
514 PM CDT Mon Oct 1 2018

ALZ001>010-016-TNZ076-096-097-021315-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
514 PM CDT Mon Oct 1 2018

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...This evening and tonight...

The probability for widespread hazardous weather is low.

Scattered thunderstorms will linger through the early evening hours,
with the activity diminishing by midnight. Some of these storms will
be capable of producing very heavy downpours and localized flash
flooding!

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

The probability for widespread hazardous weather is low.

Isolated to scattered thunderstorms are possible across area on
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Special weather statement, Oct 1, 4:45 PM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Huntsville AL
445 PM CDT MON OCT 1 2018

ALZ001-002-012230-
Lauderdale AL-Colbert AL-
445 PM CDT MON OCT 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAUDERDALE AND EAST
CENTRAL COLBERT COUNTIES UNTIL 530 PM CDT...

At 443 PM CDT, Doppler radar was tracking a strong thunderstorm over
Underwood-Petersville, or near Florence, moving northeast at 10 mph.

Very heavy rainfall and gusty winds up to 30 mph will be possible
with this storm.

Locations impacted include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, Killen, Lexington, St.
Florian, Underwood-Petersville, Green Hill and Northwest Alabama
Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is occurring with this storm, and may lead to
localized flash flooding, especially in urbanized areas in and near
the City of Florence. Do not drive your vehicle through flooded
roadways.

Cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3469 8765 3474 8787 3500 8770 3500 8737
TIME...MOT...LOC 2143Z 211DEG 8KT 3487 8766

AMP
Special weather statement, Oct 1, 5:37 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Huntsville AL
537 PM CDT MON OCT 1 2018

ALZ001-012330-
Lauderdale AL-
537 PM CDT MON OCT 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAUDERDALE COUNTY
UNTIL 630 PM CDT...

At 537 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rogersville, or 19 miles east of Florence, moving east at 5 mph.

Torrential rainfall, and wind gusts of 30 to 35 mph will be possible
with this storm.

Locations impacted include...
Rogersville, Anderson, Elgin, Kingtown, Oliver and Whitehead.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall on the order of 2 to 3 inches per hour is
occurring with this storm, and may lead to localized flooding. Do
not drive your vehicle through flooded roadways.

&&

LAT...LON 3482 8721 3479 8726 3478 8728 3476 8726
      3476 8727 3475 8729 3480 8736 3480 8742
      3492 8742 3492 8721
TIME...MOT...LOC 2234Z 269DEG 6KT 3484 8733

70/DD

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 4:45 PM CDTSpecial Weather StatementHUNLauderdale45 min
Oct 1, 5:04 PM CDTFlash Flood WarningHUNColbert, Lauderdale2 hr
Oct 1, 5:37 PM CDTSpecial Weather StatementHUNLimestone53 min
Oct 1, 6:16 PM CDTFlash Flood WarningHUNLauderdale119 min

Nearby

Flash Flood Warnings in Alabama, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.